Wisconsin, 2022Winter Storm in Wisconsin, February 22, 2022
February 22, 2022 · NWS MPX · 7 events in 7 counties and zones
A storm system began to strengthen late Monday night across the central plains in advance of a powerful southern jet stream that intensified over the center part of the country on Tuesday. The center of this storm moved from northern Missouri northeast across the Midweek and eastern Great Lakes region by late Tuesday night.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A storm system began to strengthen late Monday night across the central plains in advance of a powerful southern jet stream that intensified over the center part of the country on Tuesday. The center of this storm moved from northern Missouri northeast across the Midweek and eastern Great Lakes region by late Tuesday night.
A large area of light to moderate precipitation developed across southern and central Minnesota early Tuesday morning and moved northeast while heavier precipitation started to develop across south central, and into east central Minnesota, and adjacent west-central Wisconsin Tuesday morning. This secondary area of higher reflectivity was in response to the deepening southern jet and associated upper level forcing. This led to moderate to occasional heavy snowfall across parts of west central Wisconsin. A band of 4 to 10 inches of snow fell from the southeastern Twin Cities metro area, northeast across west central Wisconsin from Red Wing, to Rice Lake and Ladysmith.
Some of the higher snowfall totals include:
9.5 inches near Baldwin.|8.0 inches near Boyceville. |7.7 inches south of River Falls. |7.5 inches near Wheeler. |7.5 inches in Roberts.|7.1 inches in River Falls.|7.0 inches in Chetek.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Feb 21, 11:10 PM CST, 3 hours 50 minutes earlier.
Area forecast discussion, Feb 21, 11:10 PM CST, 3 hours 50 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1110 PM CST Mon Feb 21 2022
.UPDATED for 06Z Aviation Discussion...
Issued at 1106 PM CST Mon Feb 21 2022
&&
.DISCUSSION...(This evening through Monday)
Issued at 229 PM CST Mon Feb 21 2022
KEY MESSAGES:
- Snow will become more widespread on Tuesday as the second wave of
the system arrives. Most locations can expect another 3 to 6
inches by the time the snow exits Tuesday evening.
- An arctic high will move in after the storm bringing quieter and
colder weather through the end of the week.
Tonight-Tuesday night...Not much change in the overall thinking with
the system as it has commenced today and will continue through
tomorrow evening. Broad swath of precip, mainly -SN, from northern WI
thru MN and back across the Northern Plains and lee slopes of the
Rockies, associated with a main area of low pressure over northern
MO, snaking frontal boundary east-west of the low, and a broad area
of moisture into the DGZ within strong jetting. All of this has
allowed heavy snow to develop today in northern portions of the
coverage area while central and southern portions into western WI
have largely remained dry. These dry areas will fill in tonight as
the upper trough aiding the system pivots and deepens, aiding in
enhanced isentropic lift to the north of the central low as it slowly
shifts into west-central IL by daybreak. Much better coverage of -SN
is anticipated overnight through Tuesday, and fairly persistent -SN
at that with the -SN being associated with the main low instead of
more confined to the jet streak over northern MN and northern WI.
While snowfall rates overnight through Tuesday will not be all that
impressive, a few periods of 0.5" to 1.0" per hour cannot be entirely
ruled out. The primary X-factor will be how much additional moisture
from the Gulf of Mexico can be dragged into this system, which would
help meet and exceed currently advertised snowfall amounts. The
additional moisture will also just about eliminate any potential for
FZDZ which, at this point, would be confined to far southern MN where
temperatures are warmer and dewpoint depressions are a bit larger
(making for a deeper dry layer more favorable for FZDZ formation).
Snow amounts still look to be highest north of a line from roughly
Montevideo-Twin Cities-Eau Claire, where tonight thru tomorrow snow
amounts of 6" or greater are generally expected. The system will have
a slightly slower winding-down period going into the evening hours
due to the slower evolution eastward on the backside of this system
and the trough digging a bit deeper. Thus, have increased the PoPs a
bit to show more of a gradual trending down of PoPs in eastern MN
into western WI, with the snow overall expected to end generally by
midnight, with maybe a few lingering showers a couple hours into
early Wednesday morning. The other impacts of this system will be
breezy conditions throughout, with speeds of 15-25mph and gusts
30-35mph. Hence, this may cause some blowing/drifting snow issues,
especially given that this looks to be a fluffy/powdery type snow
with Tuesday high temperatures down into the single digits and low
teens. While blizzard conditions are not expected (no widespread
1/4mi or less visibility), areas of blowing snow are likely to
develop, especially in northern portions of the coverage area. And,
as mentioned, temperatures will remain rather cold through tomorrow
night with lows tonight in the single digits either side of zero
followed by lows Tuesday night below zero area-wide.
Wednesday-Monday...A much more tranquil, but persistently, cold
forecast is expected through the rest of the forecast period. Behind
the departing storm, arctic high pressure will drop into the northern
tier states, expanding over the Northern Plains and Upper Midwest
during the latter half of the week. In fact, this sprawling high will
aid in keeping another developing mid-latitude cyclone off to the
south and potentially only giving MN/WI a glancing blow Thursday into
Thursday evening with some light snow in southern and eastern
portions of the WFO MPX coverage area. Once this system ejects off to
the east, then solidly dry conditions are expected Friday through
early next week. However, cold air advection with the incoming and
settling high pressure area will keep temperatures solidly below
normal this week through early next week. Except for Saturday, which
looks to have highs in the 20s, the remainder of the extended portion
of the forecast will feature highs in the single digits and teens.
Similarly, except for Saturday night which looks to have lows in the
single digits above zero, lows throughout the extended portion of the
forecast look to have sub-zero overnight low temperatures.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1106 PM CST Mon Feb 21 2022
No significant changes from the previous forecast. A few snow showers
will become more widespread overnight, with IFR/LIFR steady snow
becoming more widespread Tuesday morning with visibility less than a
mile at times as the snow intensifies mid-day. Winds will become
north/northwest with gusts near 25 kts. The snow will end from south
to north Tuesday evening.
KMSP...
No significant changes from the previous forecast. A few snow showers
will become more widespread overnight, with more widespread IFR/LIFR
conditions expected for Tuesday. The lowest visibility will be
around mid-day. Total accumulations around 4 to 6 inches are likely
by the time it ends late Tuesday evening.
/OUTLOOK FOR KMSP/
Wed...VFR. Wind NW 5-10 kts.
Thu...Mainly VFR. Chc P.M. MVFR/-SN. Wind N 5-10 kts.
Fri...VFR wind W bcmg SW at 10 kts.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Winter Weather Advisory until 6 PM CST Tuesday for Blue Earth-Brown-
Carver-Dakota-Faribault-Freeborn-Goodhue-Le Sueur-Martin-
McLeod-Nicollet-Redwood-Renville-Rice-Scott-Sibley-Steele-
Waseca-Watonwan-Yellow Medicine.
Winter Storm Warning until 6 PM CST Tuesday for Benton-Chippewa-
Douglas-Hennepin-Kandiyohi-Lac Qui Parle-Meeker-Morrison-Pope-
Ramsey-Stearns-Stevens-Swift-Todd-Washington.
Winter Storm Warning until midnight CST Tuesday night for Anoka-
Chisago-Isanti-Kanabec-Mille Lacs-Sherburne-Wright.
WI...Winter Weather Advisory until 6 PM CST Tuesday for Eau Claire-Pepin-
Pierce.
Winter Storm Warning until 6 PM CST Tuesday for Chippewa-Dunn-St.
Croix.
Winter Storm Warning until midnight CST Tuesday night for Barron-
Polk-Rusk.
&&
DISCUSSION...JPC
AVIATION...JRBHazardous weather outlook, Feb 21, 1:47 PM CST, 13 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
147 PM CST Mon Feb 21 2022
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
221230-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
147 PM CST Mon Feb 21 2022
This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.
.DAY ONE...This Afternoon and Tonight.
A prolonged winter storm for the entire coverage area commenced
today and will continue through tonight. Snow will be the highest
in central Minnesota with lighter totals to the south and
southeast. Winter Storm Warnings and Winter Weather Advisories
have been issued. Please refer to the Winter Weather Message for
additional details.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
A prolonged winter storm will continue through Tuesday night.
Significant snow accumulation and areas of blowing snow are
expected. Winter Storm Warnings and Winter Weather Advisories
have been issued. Please refer to the Winter Weather Message for
additional details.
Behind the storm, much colder air returns for the rest of the
week.
.SPOTTER INFORMATION STATEMENT...
Spotters and snowfall observers are encouraged to report snowfall
amounts to the National Weather Service.
Winter Storm, Pierce
- When
- February 22, 3:00 AM CST to 6:00 PM CST
- Where
- Pierce forecast zone
- Reported by
- Mesonet
- Coordinates
- 44.720, -92.422 (the zone’s center; the record gives no point)
Light snow began early Tuesday morning, February 22nd. However, the bulk of the heavier snowfall, higher snowfall rates, and possibly mixed with sleet at times, occurred during the late morning and early afternoon hours. By the time the light snow tapered off, locally 6 to 8 inches fell across the county.
Winter Storm, St. Croix
- When
- February 22, 3:00 AM CST to 6:00 PM CST
- Where
- St. Croix forecast zone
- Reported by
- Mesonet
- Coordinates
- 45.034, -92.453 (the zone’s center; the record gives no point)
Light snow began early Tuesday morning, February 22nd. However, the bulk of the heavier snowfall, higher snowfall rates, and possibly mixed with sleet at times, occurred during the late morning and early afternoon hours. By the time the light snow tapered off, locally 6 to 10 inches fell across the county. Baldwin reported 9.5 inches of snow by the early evening.
Winter Storm, Polk
- When
- February 22, 3:00 AM CST to 6:00 PM CST
- Where
- Polk forecast zone
- Reported by
- Mesonet
- Coordinates
- 45.461, -92.441 (the zone’s center; the record gives no point)
Light snow began Tuesday morning, February 22nd. However, the bulk of the heavier snowfall, and higher snowfall rates, occurred during the late morning and early afternoon hours. By the time the light snow tapered off, locally 6 to 8 inches fell across the far southeast portion of the county.
Winter Storm, Dunn
- When
- February 22, 4:00 AM CST to 6:00 PM CST
- Where
- Dunn forecast zone
- Reported by
- Mesonet
- Coordinates
- 44.947, -91.896 (the zone’s center; the record gives no point)
Light snow began Tuesday morning, February 22nd. However, the bulk of the heavier snowfall, and higher snowfall rates, occurred during the late morning and early afternoon hours. By the time the light snow tapered off, locally 6 to 8 inches fell across the northern part of the county.
Winter Storm, Barron
- When
- February 22, 4:00 AM CST to 6:00 PM CST
- Where
- Barron forecast zone
- Reported by
- Mesonet
- Coordinates
- 45.424, -91.848 (the zone’s center; the record gives no point)
Light snow began Tuesday morning, February 22nd. However, the bulk of the heavier snowfall, and higher snowfall rates, occurred during the late morning and early afternoon hours. By the time the light snow tapered off, locally 6 to 8 inches fell across the county. Possibly locally higher snowfall amounts near the Barron, Washburn county border.
Winter Storm, Chippewa
- When
- February 22, 6:00 AM CST to 6:00 PM CST
- Where
- Chippewa forecast zone
- Reported by
- Mesonet
- Coordinates
- 45.069, -91.280 (the zone’s center; the record gives no point)
Light snow began Tuesday morning, February 22nd. However, the bulk of the heavier snowfall, and higher snowfall rates, occurred during the afternoon hours. By the time the light snow tapered off, locally 6 to 8 inches fell across the northern part of the county.
Winter Storm, Rusk
- When
- February 22, 6:00 AM CST to 6:00 PM CST
- Where
- Rusk forecast zone
- Reported by
- Mesonet
- Coordinates
- 45.475, -91.133 (the zone’s center; the record gives no point)
Light snow began Tuesday morning, February 22nd. However, the bulk of the heavier snowfall, and higher snowfall rates, occurred during the afternoon hours. By the time the light snow tapered off, locally 6 to 8 inches fell across the county. Possibly locally higher snowfall amounts near the Rusk, and Sawyer county border.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Arkansas, February 22, 2022$300,000 · 70 kt wind · 13 events
- Damaging Winds in Missouri, February 22, 2022$251,000 · 78 kt wind · 3 events
- Tornado and Flash Flood in Kentucky, February 22, 2022$95,000 · EF0 · 6 events
- Tornado and Flooding in Alabama, February 22 to 23, 2022$62,000 · EF0 · 13 events
- Flooding in New York, February 22 to 24, 2022$50,000 · 3 events
- Extreme Cold in South Dakota, February 22 to 23, 202226 events
- Extreme Cold and Cold in South Dakota, February 22 to 23, 202224 events
- Extreme Cold in North Dakota, February 22 to 24, 202218 events
- Flash Flood and Hail in Mississippi, February 22 to 23, 2022$15,000 · 1.25 in hail · 8 events
- Winter Weather in California, February 22 to 23, 202216 events
- Flash Flood and Flooding in Illinois, February 22, 20220.88 in hail · 16 events
- Damaging Wind in Mississippi, February 22, 2022$20,000 · 50 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1007585, 1007586, 1007590, 1007587, 1007589, 1007588, 1007591.